Oregon, 2019

Heavy Rain in Oregon, June 12, 2019

June 12, 2019 · NWS BOI · 1 event in 1 county or zone

A moist flow from the south and unstable conditions lead to heavy rain and mudslides over parts of Southeast Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A moist flow from the south and unstable conditions lead to heavy rain and mudslides over parts of Southeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 12, 2:10 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 2:10 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Boise ID
310 PM MDT Wed Jun 12 2019

.SHORT TERM...Tonight through Friday...A shortwave over northern
CA and southern OR will move across the region tonight. Showers
and thunderstorms are already developing in central OR and will
continue to develop late this afternoon and continue overnight
into Thursday. DCAPE values of 1000-1500J/kg will enhance the
threat of gusty winds from showers and thunderstorms, with outflow
winds up to 50kt possible. Showers and storms will gradually
taper off by sunrise on Thursday morning. Showers and
thunderstorms will redevelop on Thursday afternoon across much of
the region. Gusty winds possible again with the thunderstorms on
Thursday afternoon. By Friday, drier air from the northwest moves
into the region, pushing the shower and thunderstorm threat to the
SE along the ID/NV and ID/UT border. Temperatures will remain
5-10 degrees above normal.

.LONG TERM...Friday night through Monday...Continued warm. An
upper level high pressure ridge over the northwest coast on
Saturday will weaken and move inland on Sunday. A weak disturbance
moving inland behind the ridge will support showers and isolated
thunderstorms over the west central Idaho mountains Sunday
afternoon and evening, and again Monday afternoon. Temperatures
will be around 5 degrees above normal.

Monday night through Wednesday night...Clear and hot across most of
the region starting Monday night as dry, stable upper flow dominates
the pattern. Shower and afternoon thunderstorm activity are expected
off and on across Valley County and vicinity as a series of upper
level disturbances periodically brush by. Surface winds are expected
to be westerly through northwesterly and close to breezy compliments
of a tighter pressure gradient setting across the region the entire
period. Look for a slight cool down to take effect starting
Wednesday as a stronger upper disturbance drops in bringing with it
a slightly cooler airmass. High and low temperatures will drop
slightly from near normal on Tuesday to a few degrees below normal
on Wednesday.

&&

.AVIATION...Mainly VFR. A disturbance moving northeast from northern
California and northwest Nevada will trigger scattered thunderstorms
over southeast Oregon and the west central Idaho mountains after
13/22z, spreading into southwest Idaho after 13/04z. Isolated
thunderstorms will continue past 13/06z. Surface winds variable less
than 10 kts except gusts to 50 kts possible near thunderstorms.
Winds aloft at 10k ft MSL west 10-20 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....JT/WH
AVIATION.....JT

In the hours before

Special weather statement, Jun 12, 3:53 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Boise ID
453 PM MDT Wed Jun 12 2019

ORZ062-063-122345-
Malheur County OR-Baker County OR-
453 PM MDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BAKER AND NORTH
CENTRAL MALHEUR COUNTIES UNTIL 545 PM MDT/445 PM PDT/...

At 452 PM MDT/352 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Dooley Summit, or 15 miles south of Baker City,
moving east at 15 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Bridgeport around 420 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4446 11796 4464 11793 4465 11749 4439 11755
TIME...MOT...LOC 2252Z 276DEG 12KT 4455 11785

AL
Special weather statement, Jun 12, 4:20 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Boise ID
520 PM MDT Wed Jun 12 2019

ORZ063-064-130000-
Oregon Lower Treasure Valley OR-Malheur County OR-
520 PM MDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MALHEUR COUNTY
UNTIL 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westfall Butte, or 43 miles west of Ontario, moving east at 35 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Westfall around 530 PM MDT.
  Harper around 540 PM MDT.
  Little Valley and Sugarloaf Butte around 550 PM MDT.
  Vines Hill, Bully Creek Reservoir and Double Mountain around 600
  PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4385 11795 4403 11795 4409 11727 4377 11726
TIME...MOT...LOC 2320Z 271DEG 29KT 4394 11785

AL
Local storm report, Jun 12, 4:28 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
528 PM MDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             9 NW DREWSEY            43.88N 118.51W
06/12/2019  E0.75 INCH       HARNEY             OR   TRAINED SPOTTER

            ESTIMATED 3/4 INCH HAIL REPORTED. HAIL LESSENED IN SIZE
            OVER A SPAN OF 5 MINUTES.

&&

WHEWKO
Local storm report, Jun 12, 4:32 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
532 PM MDT WED JUN 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 SSW HAINES            44.84N 117.97W
06/12/2019  M0.50 INCH       BAKER              OR   TRAINED SPOTTER

            MEASURED 1/2 INCH HAIL REPORTED.

&&

WHEWKO
Special weather statement, Jun 12, 5:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Boise ID
601 PM MDT Wed Jun 12 2019

IDZ012-ORZ063-064-130045-
Lower Treasure Valley ID-Oregon Lower Treasure Valley OR-
Malheur County OR-
601 PM MDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CANYON AND
NORTHEASTERN MALHEUR COUNTIES UNTIL 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Double Mountain, or 24 miles west of Parma, moving east at 25 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Double Mountain around 610 PM MDT.
  Shell Rock Butte around 620 PM MDT.
  Owyhee, Adrian and Keeney Pass around 640 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4367 11751 4385 11754 4396 11705 4368 11695
TIME...MOT...LOC 0000Z 262DEG 21KT 4377 11743

AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Malheur

When
June 12, 5:30 PM MST to 6:30 PM MST
Where
Malheur County, 8.26 mi WSW of Napton
Reported by
COOP Observer
Coordinates
43.640, -117.240

The COOP observer at Owyhee Dam reported 2.27 inches of rain in a one hour period stranding campers near the dam due to rock and mudslides.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835883.